Minnesota, 2023

Ice Storm and Winter Storm in Minnesota, April 4 to 5, 2023

April 4 to 5, 2023 · NWS DLH · 11 events in 8 counties and zones

A strong area of low pressure moved from southeastern Colorado into the Upper Mississippi Valley April 4th into April 5th and brought a wintry mix of rain, snow and freezing rain to much of the Northland. 30 inches of ice accumulated.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A strong area of low pressure moved from southeastern Colorado into the Upper Mississippi Valley April 4th into April 5th and brought a wintry mix of rain, snow and freezing rain to much of the Northland. Freezing rain was most impactful with this system, especially across areas of northwest Wisconsin adjacent to Lake Superior where up to 0.30 inches of ice accumulated. Northeastern Minnesota saw more of a mix of snow and freezing rain with the Brainerd Lakes area receiving upwards of a quarter of an inch of ice along with a few inches of snow. Areas along the North Shore of Lake Superior received more in the way of snow with just over 6 inches received in areas along the terrain ridge. Strong wind gusts over 60 mph were recorded along the North Shore as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 4, 5:23 AM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Apr 4, 5:23 AM CST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
623 AM CDT Tue Apr 4 2023

.DISCUSSION...(Today through Monday)
Issued at 445 AM CDT Tue Apr 4 2023

Messy potent spring storm arrives today with snow, sleet, freezing
rain, thunderstorms, and strong winds. A plethora of winter weather
headlines are in effect. Weather quiets down and warms up into the
weekend, which will need to be watched for flooding concerns.

Our incoming storm is actively ejecting out of Colorado early this
morning, with some radar returns beginning to pop up over the
Northern Plains. Precipitation will begin to stretch into the
Northland through this morning along a warm front, as all snow with
the first wave of precipitation. The storm then lifts up into
Minnesota bringing more potent forcing and a slug of warm air this
afternoon and evening. This will cause for a interesting collection
of precipitation types. From northwest to southeast: expecting
mostly snow for north-central Minnesota; a wintry mix over the Iron
Range, Brainerd Lakes, and Twin Ports; freezing rain through the
Twin Ports and across the South Shore; and mostly rain for areas
across our most southern WI counties.

Heavy snow under the TROWAL of the storm will mainly affect
Koochiching, northern Itasca, and northern St. Louis County where
accumulations of 5 to 15 inches are possible, highest further
northwest. Here, mostly snow will be met with 30-45 mph winds,
leading to white-out conditions. A Blizzard Warning is in effect for
Koochiching County.

South of this heaviest snow, a transition to a wintry mix of snow,
sleet, and freezing rain will cover much of NE MN by late afternoon
and overnight into Wednesday morning. With steep low level lapse
rates, it would not be surprising to have some thunder within this
area, manifesting as thundersnow or thundersleet. Along the North
Shore, some enhanced snowfall is expected at first along the higher
terrain, but that will eventually switch to terrain-enhanced sleet
and a heavy wintry mix. Winds will be very high from the northeast,
strongest in the mid to late evening. Gusts of 30-45 mph expected
for the Brainerd Lakes and Iron Range, with stronger winds with 45-
60mph gusts closer to Lake Superior. This area is under a Winter
Storm Warning for the overall impact of snow, wintry mix, and strong
winds. High waves on Lake Superior could lead to marginal lakeshore
flooding concern, but for now ice pack along shore is expected to
mitigate some of the wave energy.

It seems likely that there will be a strip of nearly pure freezing
rain within this storm overnight Tuesday evening into early
Wednesday morning leading to heavier ice accumulations. This will be
highly dependent and liable to shift based on surface temperatures
and the exact placement of the warm nose, but for this forecast
package the highest confidence for an expanse of up to three tenths
of an inch is from the Twin Ports and across the South Shore of
Wisconsin. In coordination with NWS Marquette, we have upgraded the
Winter Weather Advisory for Douglas, Bayfield, Ashland, and Iron
County to an Ice Storm Warning running through 10AM Wednesday. Here,
especially along the higher terrain, exists the potentially perfect
combination of colder surface temperatures, warmer air aloft, and
strong dynamic forcing, some of which could be convective in nature.
This could lead to rapid ice accumulations overnight. Temperatures
will warm pretty quickly late Wednesday morning, but the Wednesday
morning commute could be particularly dangerous. Additionally, this
ice accumulation will be accompanied by 45-60mph wind gusts which
could lead to power outages. At least some of this ice
accumulation is expected in the Twin Ports and along the very
northern extent of I-35.

Further south, mostly rain is expected from Hinckley to Hayward to
Phillips. With steep mid level lapse rates over a robust cap, some
elevated convection is expected this evening, with a marginal severe
hail risk for Burnett, Washburn, Sawyer, and Price County. Depending
on the exact temperature profile, some of these storms could make
their way into very southern Bayfield, Ashland, and Iron County.
Streaks of heavier rain of 0.5-1.5" could also kick start some snow
melt over NW WI.

Wednesday, winds switch to the southwest and become strong once
again, mostly over Lake Superior and NW WI. A Wind Advisory may be
needed over NW WI for gusts of 35-45 mph Wednesday afternoon and
evening. Into Thursday the back end of the storm wraps around the
area, bringing some light additional snowfall. There could be some
convective, squally snow showers Thursday, particularly over NE MN
and the South Shore. Precipitation should fully come to an end by
late Thursday afternoon.

Looking ahead, some of the warmest temperatures we have seen since
November are expected late this weekend and into next week (50s and
possibly 60s). This will certainly feel good, and especially after
our incoming storm, is likely to jump start snow melt. Especially
over NW WI and Pine County where the warmest temperatures are
expected, including some above freezing overnight lows, the concern
for flooding may increase quickly. Probabilistic river guidance
shows some rivers in the St. Croix, Chippewa, and Bad River basins
reaching at least action stage, if not minor flooding by mid to late
next week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 623 AM CDT Tue Apr 4 2023

Some very light snow and freezing drizzle may continue to lead to a
degradation to MVFR conditions at some terminals. Precipitation
begins to move in from the south through the morning, mostly as snow
at first for all terminals. Northeast winds begin to pick up this
morning as well, with gusts of 35 to 50 knots expected by this
evening, highest at DLH. Into this evening, precipitation will begin
to shift to sleet and freezing rain at BRD and DLH. At HYR, a wintry
mix is expected with sleet, freezing rain, and rain, followed by the
chance for some thunderstorms. At all terminals except INL some
thundersnow, thundersleet, or just plain thunderstorms will be
possible this evening. With precipitation, visibility and ceilings
are expected to drop to MVFR and IFR levels. Some weak LLWS is
possible at DLH, BRD, and HIB, but with such strong surface winds,
wind shear is not as large as it could be.

&&

.MARINE...
Issued at 445 AM CDT Tue Apr 4 2023

Gale and Storm Warnings are in effect beginning this morning. Very
strong northeast winds ramp up this morning, building quickly
through the afternoon to gusts of 45-60knots by this evening. Waves
of 10 to 20 feet are possible across Western Lake Superior, slightly
lower within the Apostle Islands. Winds continue from the northeast
through Wednesday morning before turning to the southwest through
the day Wednesday. There may be a short period Wednesday midday when
wind conditions briefly calm down but lingering wave swell will be
large. Wednesday evening southwest winds pick up again, gusting back
up to 40-50 knots. This will begin to switch wave direction, but
will lingering swell from teh northeast, there will likely be a
period of confused seas Wednesday afternoon into early Thursday
morning with different primary and secondary wave directions is
likely. On top of winds and waves, a myriad of precipitation types
are expected with snow, sleet, freezing rain, and rain. Despite
large waves, at this time it does not appear that heavy freezing
spray is possible, due to warm air temperatures. Some light freezing
spray might be possible during the overnight hours when temperatures
cool, especially near shore.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  28  25  34  17 /  90 100  90  40
INL  29  18  28  12 /  80 100 100  70
BRD  32  25  33  16 /  90  90  80  20
HYR  36  32  41  19 /  90 100  70  30
ASX  32  29  41  21 /  80 100  80  30

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 11 AM this morning to 7 PM CDT this
     evening for WIZ001>004.

     Ice Storm Warning from 7 PM this evening to 10 AM CDT Wednesday
     for WIZ001>004.

MN...Blizzard Warning from 3 PM this afternoon to 7 PM CDT Wednesday
     for MNZ010.

     Winter Storm Warning from 11 AM this morning to 7 PM CDT
     Wednesday for MNZ011-012-018>021-025-026-033>037.

     Winter Weather Advisory from 11 AM this morning to 1 AM CDT
     Thursday for MNZ038.

LS...Small Craft Advisory until 7 AM CDT this morning for LSZ121-
     140>148-150.

     Gale Warning until 1 PM CDT Thursday for LSZ121-148.

     Storm Warning until 7 AM CDT Thursday for LSZ140>144.

     Storm Warning until 10 AM CDT Wednesday for LSZ145>147-150.

&&

DISCUSSION...Levens
AVIATION...Levens
MARINE...Levens
Hazardous weather outlook, Apr 4, 8:49 AM CST, 11 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
949 AM CDT Tue Apr 4 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-051500-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
949 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Heavy snow, a wintry mix including significant amounts of sleet
and freezing rain, and very strong winds will occur today. The
heaviest snow will occur from Walker to Crane Lake and points west
including International Falls. Potentially significant ice
accumulations are also possible, especially along the South Shore
into the Twin Ports. Strong east to northeast winds may create
blizzard or near blizzard conditions at times, especially this
afternoon into Wednesday morning. See the Winter Weather Message
for details on headlines in effect and the forecast for more
information.

The strong east to northeast winds over western Lake Superior may
lead to minor lakeshore flooding.

Isolated strong to severe thunderstorms capable of producing
large hail around a quarter size may be possible tonight for
mainly inland northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will switch to southwesterly mid-day Wednesday and remain
gusty through Thursday with gusts from around 30 to 45 mph. Mixed
precipitation will change over to light snow Wednesday afternoon,
lingering into Thursday with additional light to moderate snow
accumulations expected, especially in northern Minnesota near the
Borderlands. Snow and blowing snow will lead to low visibilities.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report precipitation type, and
measurements of snow or ice accumulations today to the National
Weather Service. Spotters and the public can also report
precipitation type with the free M-PING smartphone app.

LSZ121-140>148-150-051500-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
949 AM CDT Tue Apr 4 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

East to northeast winds will increase further to gusts of 45 to
55 knots by late this afternoon and evening, with waves of 10 to
20 feet. Gale and Storm Warnings are in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds will become southwesterly Wednesday afternoon but are
expected to stay strong with gusts of 40 to 50 knots. The wind
will gradually decrease Thursday into Thursday night.

NLY

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter storm, 3 high wind, 2 heavy snow, 1 ice storm. Local standard time, as filed.

Winter Storm, Southern Cass

When
April 4, 9:00 AM CST to April 5, 6:00 AM CST
Where
Southern Cass forecast zone
Reported by
Public
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

The winter storm brought a period of snow, rain and freezing rain to the region on the 4th into the 5th. While snowfall totals were around 4 inches or less, the period of freezing rain brought 0.30 of accumulation of ice to the Jenkins area during the morning hours of the 5th.

Winter Storm, Crow Wing

When
April 4, 9:00 AM CST to April 5, 7:00 AM CST
Where
Crow Wing forecast zone
Reported by
Public
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

The winter storm brought a period of snow, rain and freezing rain to the region on the 4th into the 5th. While snowfall totals were around 4 inches or less, the period of freezing rain brought 0.30 of accumulation of ice to the Jenkins area during the morning hours of the 5th.

Winter Storm, Southern St. Louis / Carlton

When
April 4, 10:00 AM CST to April 5, 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
NWS Employee
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

The winter storm brought a period of snow, rain and freezing rain to the region on the 4th into the 5th. While snowfall totals were around 4 inches or less, the period of freezing rain brought 0.25 of accumulation of ice to the Hermantown area during the morning hours of the 5th.

Ice Storm, Pine

When
April 4, 12:00 PM CST to April 5, 2:00 AM CST
Where
Pine forecast zone
Reported by
Public
Coordinates
46.121, -92.741 (the zone’s center; the record gives no point)

Ice accumulations as high as 0.3 were recorded across the county with the highest report coming for the Finlayson area.

Winter Storm, Southern Itasca

When
April 4, 12:00 PM CST to April 5, 8:00 AM CST
Where
Southern Itasca forecast zone
Reported by
CoCoRaHS
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The storm brought periods of snow, rain and freezing rain to the area with snowfall amounts around 2 inches. Freezing rain amounts to a quarter of an inch were also recorded during the freezing rain.

Heavy Snow, Southern Lake

When
April 4, 1:00 PM CST to April 5, 11:00 AM CST
Where
Southern Lake forecast zone
Reported by
CoCoRaHS
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Snowfall totals of 3 to 5 inches were recorded across the southern portion of the county with a high report of 6.2 in Silver Bay.

Winter Storm, Northern Itasca

When
April 4, 1:00 PM CST to April 5, 3:00 PM CST
Where
Northern Itasca forecast zone
Reported by
COOP Observer
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

The storm brought periods of snow, rain and freezing rain to the area with snowfall amounts around 2 inches. Freezing rain amounts to a quarter of an inch were also recorded during the freezing rain.

Heavy Snow, Southern Cook

When
April 4, 3:00 PM CST to April 5, 4:00 PM CST
Where
Southern Cook forecast zone
Reported by
CoCoRaHS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall totals of 2 to 4 inches were common across the southern part of the county with a high report of 6.1 in Hovland.

High Wind, Southern St. Louis / Carlton

When
April 4, 7:00 PM CST to April 5, 11:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winds were gusting in excess of 58 mph at the Duluth International Airport KDLH ASOS during the evening hours of the 4th starting around 7PM and continuing to 11PM with a max gust of 68 mph recorded just before 9PM.

High Wind, Southern Lake

When
April 5, 12:00 AM CST to 1:00 AM CST
Where
Southern Lake forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

Sustained winds of 30 to 40 mph were common during the evening and early morning hours at the Silver Bay Harbor with a gust to 59 mph recorded by the SLVM5 Silver Bay Harbor GLOS station at 1:40AM CDT.

High Wind, Southern Cook

When
April 5, 2:00 AM CST to 3:00 AM CST
Where
Southern Cook forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

A maximum gust of 63 mph was recorded at the Bay of Grand Marais KGNA ASOS station at 3:34 AM CDT on the morning of the 5th.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093051, 1093052, 1093053, 1093050, 1093054, 1093034, 1093055, 1093041, 1093062, 1093035, 1093042.